Commentarii Mathematici Helvetici

Full-Text PDF (460 KB) | Metadata | Table of Contents | CMH summary
Volume 73, Issue 1, 1998, pp. 45–70
DOI: 10.1007/s000140050045

Published online: 1998-03-31

A vanishing theorem for modular symbols on locally symmetric spaces

Toshiyuki Kobayashi[1] and Tadao Oda[2]

(1) University of Tokyo, Japan
(2) University of Tokyo, Japan

A modular symbol is the fundamental class of a totally geodesic submanifold $ \Gamma'\backslash G'/K' $ embedded in a locally Riemannian symmetric space $ \Gamma \backslash G / K $, which is defined by a subsymmetric space $ G'/ K' \hookrightarrow G / K $. In this paper, we consider the modular symbol defined by a semisimple symmetric pair (G,G'), and prove a vanishing theorem with respect to the $ \pi $-component $ (\pi \in \widehat {G}) $ in the Matsushima-Murakami formula based on the discretely decomposable theorem of the restriction $ \pi |_{G'} $. In particular, we determine explicitly the middle Hodge components of certain totally real modular symbols on the locally Hermitian symmetric spaces of type IV.

Keywords: Modular symbols, semisimple Lie group, Zuckerman-Vogan module, Matsushima-Murakami formula, modular varieties, discrete decomposable restriction, bounded symmetric domain, discontinuous group, symmetric space

Kobayashi Toshiyuki, Oda Tadao: A vanishing theorem for modular symbols on locally symmetric spaces. Comment. Math. Helv. 73 (1998), 45-70. doi: 10.1007/s000140050045